Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 48, NWS Milwaukee, WI

June 17, 2001Columbia County, Dane County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 17, 2001, 9:41 PM CDT for Columbia County, Dane County, Sauk County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 17, 2001, 9:41 PM CDT (02:41 UTC)
Expired
Jun 17, 2001, 10:45 PM CDT
In force
64 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Columbia County, WI, Dane County, WI, Sauk County, WI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 180241
SVRMKE
WIC021-025-111-180345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
941 PM CDT SUN JUN 17 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN
  WESTERN COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
  NORTHERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 1045 PM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WEST BARABOO...OR ABOUT NEAR BARABOO...
  MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRIMAC AT 955 PM CDT.
  LODI AT 1005 PM CDT.
  DANE AT 1010 PM CDT.
  WAUNAKEE AT 1020 PM CDT.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS NEAR 60 MILES AN HOUR ARE 
EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL 
THE STORM HAS PASSED.

THIS STORM DIS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD 
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. 

LAT...LON 4363 8976 4344 8998 4310 8952 4334 8928

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:05 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 17, 7:05 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
705 PM CDT SUN JUN 17 2001

SHORT TERM UPDATE...
FOCUS IS ON THUNDERSTORM DEVELOPMENT THIS EVENING.  ONE WEAK
SHORTWAVE IN ZONAL JET PUSHING INTO S WI BY MIDNIGHT.  ENOUGH MID
LEVEL INSTABILITY...ALONG WITH NOSE OF 850 MB LLJ PUSHING INTO THE
FORECAST AREA.  AS A RESULT EXPECT ELEVATED THUNDERSTORMS TO
CONTINUE TO DEVELOP.  HOWEVER SHORTWAVE QUICKLY OUTRUNS BEST LOW
LEVEL CONVERGENCE. QUESTION IS WHAT WILL HAPPEN AFTER SHORTWAVE
PUSHES EAST...WHEN 850 MB CONVERGENCE CONTINUES.  WILL THE WEAK
MID/UPPER LEVEL SUBSIDENCE OFFSET THE LOW LEVEL CONVERGENCE?  WILL
MONITOR DEVELOPING SITUATION...AND NEW MODEL RUNS. NEXT UPSTREAM
SHORTWAVE OVER WY SHOULD AFFECT US VERY LATE TONIGHT. RIGHT NOW ANY
SEVERE THREAT FOR MOST OF TONIGHT WOULD BE MARGINAL HAIL.  HOWEVER...
SOME STEEP LAPSE RATES IN LOW LEVELS AND SOMEWHAT OF AN INVERTED V
SOUNDING AT LOW LEVELS...SO SOME GUST POTENTIAL EXITS.

REST OF FORECAST DISCUSSION FROM AFTERNOON FOLLOWS...

FORECAST FOCUS ON HEAVY RAIN POTENTIAL FOR NEXT SEVERAL DAYS.

THIS MODEL RUN A BIT LESS GENEROUS WITH PRECIPITATION OVER OUR CWA
SAVE FOR THE NGM MODEL. EVEN THIS WETTER MODEL PRODUCES LESS THAN
ONE INCH OF PRECIPITATION OVER PORTIONS OF THE CWA LATE TONIGHT AND
INTO MONDAY.

THE AVN AND ETA KEEP THE BEST ENERGY TO THE NORTH THROUGH THE
PERIOD AS SEEN WITH THE VIGOROUS 500MB VORT MAXS MOVING THROUGH
NORTHERN WISCONSIN. BULK OF THE PREIPITATION FOLLOWS THE ENERGY TO
THE NORTH. NEW BUFKIT SOUNDINGS NOW SHOW PREIPITABLE WATER AT OR
BELOW 1.5 INCHES...MUCH LOWER THAN THE PREVIOUS RUN. FOR THESE
REASONS WILL NOT REISSUE ESF AND WILL TAKE OUT HEAVY PRECIPITATION
WORDING. HOWEVER SITUATION MAY CHANGE WITH FUTURE MODEL RUNS.

ALTHOUGH ATMOSPHERE LESS STABLE THAN YESTERDAY/S RUN...AND BEST
INSTABILITY IS TO OUR WEST...SPC HAS PUT US IN MODERATE RISK FOR
DAY 2 MONDAY AND MONDAY NIGHT. IF STORMS DO FIRE THEY WILL MOST
LIKELY BE SEVERE DUE TO THE HIGH HELICITY VALUES. HAVE LOWERED
PRECIPITATION CHANCES ON MONDAY AND MONDAY NIGHT DUE TO LOWERED
INSTABILITY AND BEST ENERGY PASSING TO THE NORTH. HOWEVER HAVE
DECIDED TO KEEP SEVERE WORDING IN WITH 1500 J/KG CAPE...-2 TO -3
LIFTED INDEX...AND 400 HELICITY VALUES. BEST CHANCE OF PRECIPITATION
WILL PROBABLY BE MONDAY NIGHT AS THE FRONT APPROACHES LATE IN THE
NIGHTTIME HOURS.

TUESDAY LOOKS COOLER THAN PREVIOUS FEW DAYS WITH COLD FRONT MOVING
THROUGH THE AREA EARLY IN THE DAY. NGM MOS NUMBERS A BIT TOO LOFTY
CONSIDERING THE FRONTAL PASSAGE AND CLOUD COVER. WENT WITH THE
COOLER AVN MOS AS ETA 2M TEMPS AGREE WITH THESE COOLER NUMBERS.

REST OF THE WEEK LOOKS TO BE COOLER WITH A CHANCE FOR SHOWERS EACH
DAY AS A SERIES OF DISTURBANCES MOVE THROUGH WISCONSIN WITH THE COOL
UPPER LEVEL NORTHWEST FLOW. HOWEVER LOOKS LIKE HIGH PRESSURE WILL
DOMINATE AND PROVIDE FOR A NICE WEEKEND.

COO~RDINATION WITH GRB/ARX.

.MKX...NONE

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:55 PM CDTSevere Thunderstorm WarningMKXSauk50 min
Jun 17, 11:24 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk66 min
Jun 18, 12:25 AM CDTSevere Thunderstorm WarningMKXColumbia, Dodge65 min
Jun 18, 1:12 AM CDTSevere Thunderstorm WarningMKXDodge, Washington, Waukesha63 min
Jun 18, 1:12 AM CDTSevere Thunderstorm WarningMKXJefferson63 min
Jun 18, 2:01 AM CDTSevere Thunderstorm WarningMKXMilwaukee, Waukesha59 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.